West Virginia, 2021

Flash Flooding in West Virginia, August 19, 2021

August 19, 2021 · NWS RLX · 13 events in 5 counties and zones

An upper level disturbance crossed through West Virginia from the west on August 19th, leading to showers with moderate to heavy rainfall expanding in coverage across the area throughout the day. Due to the rainfall received with the remnants of Tropical Storm Fred the previous day, soil across the area was already saturated in many locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper level disturbance crossed through West Virginia from the west on August 19th, leading to showers with moderate to heavy rainfall expanding in coverage across the area throughout the day. Due to the rainfall received with the remnants of Tropical Storm Fred the previous day, soil across the area was already saturated in many locations. This caused several locations to be more susceptible to flooding issues. High water was observed over roads in multiple locations throughout West Virginia, with some of these roads becoming impassable for a time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 19, 5:20 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 19, 5:20 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
620 AM EDT Thu Aug 19 2021

.SYNOPSIS...
Upper level disturbance provides shower or storm activity
today. Daily afternoon/evening shower and storm chances then
continue into the weekend ahead of a weakening cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 340 AM Thursday...

Chances for showers and thunderstorms will increase again this
morning as a shortwave trough arrives from the west. Soils
across the area remains nearly saturated from the previous
rains. These areas remains sensitive to flash flooding. It will
take less rainfall to produce water issues over mostly saturated
terrain. Models show the potential for organized convection as
the shortwave passes through. WPC has a Slight Risk for
excessive rainfall for portions of southern WV, northeast KY and
southwest VA due to low Flash Flood Guidance cause by resent
rainfall and expected convection. Will have to monitor rainfall
rates once showers and storms move over the area today.

Tonight remains unsettled with showers and storms possible. Dense
patchy fog can be expected to develop overnight tonight.

Plenty of clouds will reduce the afternoon heating today. High
temperatures this afternoon will be in the upper 70s to mid 80s in
the lowlands and upper 60s in the mountains. Lows tonight will be
dew degrees above normal, generally in the mid to upper 60s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 438 AM Thursday...

The short term period will continue to feature mainly
afternoon/evening shower and storm chances as an upper trough
and associated energy gradually shift eastward throughout Friday
and Saturday. Friday will feature a higher chance for rainfall
compared to Saturday, with drier air advecting into the mid to
upper levels late Friday and Saturday. Thus, sensible weather
for Friday will feature isolated to scattered showers/storms,
with Saturday being more of the isolated nature, with activity
both days being mainly diurnal in nature. PoP grids were tweaked
down from the NBM to better reflect this. Any severe threat
continues to remain low. Isolated water issues will continue to
be possible with any slow moving or repetitive showers/storms
given the recent wet weather. High temperatures look seasonable
for Friday, and slightly above normal on Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 438 AM Thursday...

A weakening cold front will attempt to push through the area
late Sunday, possibly washing out across the area. This could
lead to isolated/scattered showers and storms late Sunday into
Monday. In general, guidance has weakened the front with
progressive runs, thus, PoPs have been adjusted slightly downward
for this time period from the NBM.

Upper level ridging then works in to start the new work week,
resulting in a much needed drier period. Upper energy rounding
the ridge, along with diurnal heating, could result in slight
chances or low end chances of afternoon/evening showers and
storms at times, but in general, the Monday-Wednesday timeframe looks
fairly dry. Temperatures will warm, with high temperatures
generally 5 or so degrees above normal.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
As of 620 AM Thursday...

A weak but deepening upper level trough in conjunction a band
of boundary layer convergence will cross the area to bring
showers and storms today. IFR/MVFR conditions due to dense fog
or low stratus will lift quickly by 12-13Z.

Showers or storms associated with the upper level disturbance
will spread east over our area this morning, exiting the eastern
mountains around 18Z. Mostly MVFR conditions are expected with this
shower activity. Lingering light showers may still around through
00Z Friday over the eastern mountains.

Areas of IFR/LIFR dense fog will be possible overnight tonight
under mostly clear skies, near calm winds and abundant low level
moisture.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Extent and density of fog overnight tonight
will be driven mainly by upper level cloud cover.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    M    M    L    M    H    M    M    M    M    M    H
HTS CONSISTENCY  H    M    M    L    H    H    M    M    M    M    M    L
BKW CONSISTENCY  M    M    H    M    H    H    M    H    H    H    H    H
EKN CONSISTENCY  L    L    L    M    M    H    M    M    M    H    H    H
PKB CONSISTENCY  M    M    M    M    M    M    M    H    H    H    H    H
CKB CONSISTENCY  M    M    M    H    H    M    H    H    H    H    H    H

AFTER 12Z FRIDAY...
IFR valley fog possible each morning through Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/04
NEAR TERM...ARJ
SHORT TERM...04
LONG TERM...04
AVIATION...ARJ
Hazardous weather outlook, Aug 19, 4:24 AM EST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
524 AM EDT Thu Aug 19 2021

KYZ101>103-105-VAZ003-004-WVZ005-006-013>016-024>028-033-034-515-
200930-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-
Lincoln-Putnam-Kanawha-Roane-Mingo-Logan-Boone-Clay-Braxton-McDowell-
Wyoming-Northwest Raleigh-
524 AM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of central West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

The area is under a slight risk for excessive rainfall today.
Isolated water issues will be possible with any slow moving or
repetitive showers and storms due to sensitive soil conditions from
recent rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>087-WVZ007>011-017>020-029>032-039-040-200930-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Calhoun-
Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
524 AM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

The area is under a marginal risk for excessive rainfall today.
Isolated water issues will be possible with any slow moving or
repetitive showers and storms due to sensitive soil conditions from
recent rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516>526-200930-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
524 AM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

The area is under a slight risk for excessive rainfall today.
Isolated water issues will be possible with any slow moving or
repetitive showers and storms due to sensitive soil conditions from
recent rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The area is under a marginal risk for excessive rainfall Friday.
Isolated water issues will be possible with any slow moving or
repetitive showers and storms due to sensitive soil conditions from
recent rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Charleston,WV radar (KRLX), 27 km away, was scanning. The volume nearest the first event began at 13:14 UTC.

Open the radar archive at this moment

Event by event

13 flash flood. Local standard time, as filed.

Flash Flood, Boone

When
August 19, 8:15 AM EST to 11:15 AM EST
Where
Boone County, 0.42 mi WNW of Danville to 0.44 mi WSW of Danville
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.082, -81.837

High water flowed over both lanes of Lick Creek Road in the town of Danville.

Flash Flood, Boone

When
August 19, 8:15 AM EST to 11:15 AM EST
Where
Boone County, 0.42 mi WNW of Madison to 0.57 mi WSW of Madison
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
38.072, -81.837

High water flowed over Frontage Road near the Danville Animal Clinic.

Flash Flood, Wayne

When
August 19, 12:00 PM EST to 3:00 PM EST
Where
Wayne County, 1.07 mi SE of East Lynn to 0.99 mi NE of Stiltner
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.158, -82.368

Flooding was observed near the community of East Lynn.

Flash Flood, Wayne

When
August 19, 12:00 PM EST to 3:00 PM EST
Where
Wayne County, 0.85 mi SE of Effie to 0.66 mi SE of Effie
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.093, -82.507

Flooding was observed along Mill Creek northwest of the community of Radnor.

Flash Flood, Mason

When
August 19, 12:50 PM EST to 4:13 PM EST
Where
Mason County, 0.85 mi SSW of Henderson to 1.69 mi WNW of Redmond
Cause
Heavy Rain
Property damage
$8,000
Reported by
Department of Highways
Coordinates
38.819, -82.137

County Route 16 near the intersection with Jericho Road and County Route 16 near the town of Gallipolis Ferry were both closed due to high water over the roads. One lane of WV Route 2 was also blocked by high water near Gallipolis Ferry.

Flash Flood, Jackson

When
August 19, 1:15 PM EST to 4:13 PM EST
Where
Jackson County, 0.54 mi ESE of Pleasant to 0.54 mi SSE of Pleasant
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.918, -81.770

Flatwoods Road was impassable due to flash flooding north of the town of Flatwoods.

Flash Flood, Jackson

When
August 19, 2:40 PM EST to 6:00 PM EST
Where
Jackson County, 2.21 mi N of Ripley to 2.18 mi NNW of Ripley
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.852, -81.708

High water flowed across Route 21 to the north of the city of Ripley.

Flash Flood, Jackson

When
August 19, 2:40 PM EST to 6:00 PM EST
Where
Jackson County, 2.37 mi ENE of Cottageville to 2.22 mi ENE of Cottageville
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.881, -81.778

Flatwoods Road was under water in the town of Flatwoods.

Flash Flood, Jackson

When
August 19, 2:40 PM EST to 6:00 PM EST
Where
Jackson County, 0.55 mi SSE of Crow Summit to 0.52 mi S of Crow Summit
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.892, -81.677

Panther Lane was under water southwest of the town of Sandyville.

Flash Flood, Mason

When
August 19, 2:40 PM EST to 4:13 PM EST
Where
Mason County, 0.4 mi WNW of Gallipolis Ferry to 0.61 mi WSW of Gallipolis Ferry
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.773, -82.187

High water was observed over Sand Fork Road near the town of Gallipolis Ferry.

Flash Flood, Mason

When
August 19, 2:40 PM EST to 4:13 PM EST
Where
Mason County, 0.97 mi W of Hickory
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.852, -82.098

High water flowed over Jericho Road near the city of Point Pleasant.

Flash Flood, Braxton

When
August 19, 3:00 PM EST to 5:45 PM EST
Where
Braxton County, 0.39 mi NE of Gassaway to 0.37 mi SE of Gassaway
Cause
Heavy Rain
Property damage
$6,000
Reported by
911 Call Center
Coordinates
38.674, -80.765

Route 4 and Cutlip Fork Road in the town of Gassaway were both impassable due to high water.

Flash Flood, Braxton

When
August 19, 3:00 PM EST to 5:45 PM EST
Where
Braxton County, 0.94 mi ESE of Exchange to 0.45 mi SE of Exchange
Cause
Heavy Rain
Property damage
$8,000
Reported by
911 Call Center
Coordinates
38.766, -80.713

Multiple locations along Exchange Road near the town of Exchange had high water over the road. A few of these locations were impassable for a brief time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968924, 968945, 968955, 968981, 968992, 968994, 969003, 969004, 969009, 969013, 969015, 969017, 969021.